Alabama, 2015

Damaging Winds in Alabama, September 11, 2015

September 11, 2015 · NWS HUN · 2 events in 2 counties and zones

A cold front moved through northern Alabama during the afternoon hours of September 11th, resulting in strong thunderstorms developing and downing isolated trees across portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cold front moved through northern Alabama during the afternoon hours of September 11th, resulting in strong thunderstorms developing and downing isolated trees across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 11, 11:39 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 11, 11:39 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1239 PM CDT FRI SEP 11 2015

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1014 AM CDT FRI SEP 11 2015/

AS OF THE 15Z SURFACE AND UPPER LEVEL ANALYSIS...THE FORECAST AREA
REMAINS UNDER THE INFLUENCE OF A BROAD UPPER LEVEL TROUGH...WITH THE
ASSOCIATED SURFACE LOW WELL TO THE NORTH. A COLD FRONT WAS TRAILING
SOUTHWESTWARD FROM THE LOW...FROM EASTERN CANADA...THROUGH SOUTHERN
ILLINOIS...AND INTO EASTERN OKLAHOMA. CLOSER TO HOME...AN ABUNDANCE
OF LOW LEVEL MOISTURE WAS OBSERVED THIS MORNING ACROSS THE TN
VALLEY...LEADING TO SEVERAL AREAS OF DENSE FOG. WITH THE SUNRISE AND
BOUNDARY LAYER MIXING...MORNING FOG HAS LIFTED LEAVING MOST AREAS
UNDER MOSTLY SUNNY SKIES. LATEST TEMPERATURES WERE RUNNING RIGHT
AROUND FORECAST VALUES...WITH OBS REPORTING TEMPS IN THE LOW TO MID
70S.

LOOKING TO THE WEST...A FAIRLY LARGE OUTFLOW BOUNDARY WAS MOVING
ACROSS NORTHERN MISSISSIPPI...THE REMNANTS OF AN OVERNIGHT MCS. THIS
BOUNDARY WAS AIDING IN THE DEVELOPMENT OF SCATTERED SHOWERS...HOWEVER
THESE HAVE SINCE DIMINISHED DUE TO THE CAPPING INVERSION IN PLACE. AS
THE SURFACE CONTINUES TO WARM UNDER MOSTLY SUNNY SKIES...THE
INVERSION WILL DIMINISH...WITH THE OUTFLOW BOUNDARY ENTERING THE CWA
BY THE LATE MORNING TO EARLY AFTERNOON HOURS. THIS WILL PROVIDE THE
NECESSARY LIFT FOR SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS MUCH
OF THE AREA. FORECAST SOUNDINGS INDICATE THAT MID AND UPPER LEVEL
WINDS WILL BE IN THE 30 TO 40 KT RANGE. FORECAST INSTABILITY THIS
AFTERNOON WILL BE SUFFICIENT TO PRODUCE UPDRAFTS THAT WILL BE CAPABLE
OF TAPPING INTO THE MID AND UPPER LEVEL WINDS. THEREFORE...AN
ISOLATED STRONG WIND GUST IS POSSIBLE...THOUGH NO WIDESPREAD STRONG
OR SEVERE THUNDERSTORMS ARE EXPECTED. THE COLD FRONT WILL ENTER THE
AREA AFTER THE 00Z TIME FRAME...WITH SCATTERED TO NUMBERS SHOWERS AND
THUNDERSTORMS CONTINUING.

AS FOR THE FORECAST...DID NOT MAKE TOO MANY CHANGES TO THE PREVIOUS
FORECAST. WITH THE SETUP EXPECTED THIS AFTERNOON...LIKELY POPS SEEM
REASONABLE AND TEMPS WILL BE SIMILAR TO THOSE OBSERVED YESTERDAY.
ONLY CHANGES MADE WERE TO UPDATE THE HOURLIES TO ACCOUNT FOR CURRENT
TRENDS.

73

&&

.AVIATION...
FOR 18Z TAFS...THE FIRST OF TWO AREAS OF SHRA/TSRA WILL BE MOVING
THROUGH THE TAF SITES WITHIN THE 18Z-20Z TIME FRAME. HAVE KEPT IN AT
LEAST A VCTS TO ACCOUNT FOR THE BROKEN LINE OF SHRA/EMBEDDED TSRA
THAT IS MOVING THROUGH NORTHWEST ALABAMA AS OF 1730Z. ANOTHER LINE OF
SHRA/TSRA SHOULD IMPACT THE AREA NEAR THE 20Z-01Z TIME FRAME. WILL
THEN FOCUS ON LOWERING CEILINGS INTO THE MVFR RANGE AFTER 00Z AT
HSV/MSL AND INTO THE IFR RANGE BETWEEN 08Z/09Z. THERE WILL BE A SLOW
IMPROVEMENT AS THE CEILINGS SHOULD RISE INTO THE MVFR/VFR RANGE FROM
WEST TO EAST AFTER 16Z AT MSL AND AT LEAST IN THE MVFR RANGE AT HSV
THROUGH THE END OF THE FORECAST PERIOD.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 11, 11:46 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT FRI SEP 11 2015

ALZ001>010-016-TNZ076-096-097-121015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1246 PM CDT FRI SEP 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF
A REINFORCING COLD FRONT EXPECTED TO MOVE THROUGH THE AREA LATE THIS
AFTERNOON AND THIS EVENING. GUSTY WINDS AND BRIEF HEAVY RAINFALL ARE
POSSIBLE WITH A FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS RETURN TO THE FORECAST ON THURSDAY ACROSS
NORTHWEST ALABAMA...AS ANOTHER STORM SYSTEM APPROACHES FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 7:57 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 AM CDT FRI SEP 11 2015

ALZ001>010-016-TNZ076-096-097-111500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON...ATHENS...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...FAYETTEVILLE...
WINCHESTER
857 AM CDT FRI SEP 11 2015

...PATCHY DENSE FOG POSSIBLE THROUGH 10 AM...

PATCHY DENSE FOG WILL CONTINUE ACROSS ESPECIALLY VALLEY LOCATIONS IN
THE AREA THROUGH 10 AM. VISIBILITIES IN THESE LOCATIONS MAY BE LOWER
THAN A HALF OF A MILE OR LESS AT TIMES. IF YOU ARE DRIVING...YOU ARE
ENCOURAGED TO SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION THIS MORNING. LEAVE PLENTY OF SPACE BETWEEN YOU AND THE
CAR IN FRONT OF YOU.

TT

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
September 11, 1:14 PM CST
Where
Lauderdale County, 0.5 mi ESE of Gravelly Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.877, -87.892

A tree and power line was downed by thunderstorm winds.

Thunderstorm Wind, Dekalb

When
September 11, 5:27 PM CST
Where
Dekalb County, 1.49 mi SSW of Lands Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.460, -85.880

A tree was downed onto a home by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598456, 598457.